Academic Commons

Articles

Explicit M/G/1 waiting-time distributions for a class of long-tail service-time distributions

Abate, Joseph; Whitt, Ward

O. J. Boxma and J. W. Cohen recently obtained an explicit expression for the M/G/1 steady-state waiting-time distribution for a class of service-time distributions with power tails. We extend their explicit representation from a one-parameter family of service-time distributions to a two-parameter family. The complementary cumulative distribution function (ccdf’s) of the service times all have the asymptotic form Fc(t) ∼ αt−3/2 as t → ∞, so that the associated waiting-time ccdf’s have asymptotic form Wc(t) ∼ βt−1/2 as t → ∞. Thus the second moment of the service time and the mean of the waiting time are infinite. Our result here also extends our own earlier explicit expression for the M/G/1 steady-state waiting-time distribution when the service-time distribution is an exponential mixture of inverse Gaussian distributions (EMIG). The EMIG distributions form a two-parameter family with ccdf hav- ing the asymptotic form Fc(t) ∼ αt−3/2e−ηt as t → ∞. We now show that a variant of our previous argument applies when the service-time ccdf is an undamped EMIG, i.e., with ccdf Gc(t) = eηtFc(t) for Fc(t) above, which has the power tail Gc(t) ∼ αt−3/2 as t → ∞. The Boxma-Cohen long-tail service-time distribution is a special case of an undamped EMIG.

Files

Also Published In

Title
Operations Research Letters
DOI
https://doi.org/10.1016/S0167-6377(99)00014-0

More About This Work

Academic Units
Industrial Engineering and Operations Research
Published Here
September 19, 2017

Notes

Published in Operations Research Letters, vol. 25, no. 1 (August 1999), pp. 25-31.